High blood pressure medicines can cause a loss in potassium which can lead to diabetes. The drop in blood potassium levels caused by diuretics commonly prescribed for high blood pressure could increase diabetes risk, U.S. researchers said.
Researchers at The Johns Hopkins University School of Medicine in Baltimore said diuretics accelerate loss of fluids and also deplete important chemicals, including potassium, so that those who take them are generally advised to eat bananas and other potassium-rich foods to counteract the effect.
“Previous studies have told us that when patients take diuretic thiazides, potassium levels drop and the risk of diabetes climbs to 50 percent,” lead researcher Dr. Tariq Shafi said in a statement.
Researchers examined data from 3,790 non-diabetic participants in a randomized clinical trial conducted from 1985 to 1991 designed to determine the risk versus benefit of giving a certain high blood pressure medication to people age 60 or older.
Half of the subjects were treated with chlorthalidone and half with a fake drug. Of the 3,790 subjects, 1,603 were men and 724 were non-white. None had a history of diabetes. In the original study, potassium levels were monitored as a safety precaution to guard against irregular heartbeat, a condition that can result from low potassium.
The published results, showed for each 0.5 milliequivalent-per-liter decrease in serum potassium, there was a 45 percent increased risk of diabetes. None of the people in the group receiving the fake drug developed low potassium levels, Shafi said.
Hypertension, Nov 2008